Alert archive / Montana / Winter Storm Watches in 2011

Winter Storm Watch 7, NWS Missoula, MT

May 7, 20114 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this winter storm watch at May 7, 2011, 9:01 PM MDT for 4 counties in Montana; Lemhi County, Idaho. It took effect at May 8, 2011, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2011, 9:01 PM MDT (03:01 UTC)
In effect from
May 8, 2011, 6:00 PM MDT
Expired
May 8, 2011, 1:58 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WWUS45 KMSO 080301
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
901 PM MDT SAT MAY 7 2011


MTZ007-081215-
/O.NEW.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
BUTTE/BLACKFOOT REGION-
901 PM MDT SAT MAY 7 2011

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH ABOVE 6000 FEET...WHICH IS IN EFFECT FROM SUNDAY
EVENING THROUGH MONDAY AFTERNOON. 


* IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE POTENTIAL
  FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET SUNDAY EVENING
  THROUGH MONDAY. TRAVEL MAY BECOME HAZARDOUS OVER MOUNTAIN PASSES
  AND IN THE GEORGETOWN LAKE AREA.

* SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000
  FEET...2 TO 4 INCHES POSSIBLE BELOW 6000 FEET.


* LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD
  PASS...HOMESTAKE PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IDZ010-081215-
/O.NEW.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
EASTERN LEMHI COUNTY-
901 PM MDT SAT MAY 7 2011

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH ABOVE 6000 FEET...WHICH IS IN EFFECT FROM SUNDAY
EVENING THROUGH MONDAY AFTERNOON. 

* IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE
  POTENTIAL FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET
  SUNDAY EVENING THROUGH MONDAY. TRAVEL MAY BECOME HAZARDOUS OVER
  MOUNTAIN PASSES.

* SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000
  FEET...2 TO 4 INCHES POSSIBLE BELOW 6000 FEET.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
982 
WWUS45 KMSO 081124
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
524 AM MDT SUN MAY 8 2011

MTZ007-082000-
/O.CON.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
BUTTE/BLACKFOOT REGION-
524 AM MDT SUN MAY 8 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON ABOVE 6000 FEET...

A WINTER STORM WATCH ABOVE 6000 FEET REMAINS IN EFFECT FROM THIS
EVENING THROUGH MONDAY AFTERNOON. 

* IMPACTS/TIMING: HEAVY WET SNOW EXPECTED ABOVE 6000 FEET THIS
  EVENING THROUGH MONDAY. TRAVEL WILL BECOME HAZARDOUS OVER
  MOUNTAIN PASSES AND NEAR GEORGETOWN LAKE DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET...
  2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. 

* LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

IDZ010-082000-
/O.CON.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
EASTERN LEMHI COUNTY-
524 AM MDT SUN MAY 8 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON ABOVE 6000 FEET...

A WINTER STORM WATCH ABOVE 6000 FEET REMAINS IN EFFECT FROM THIS
EVENING THROUGH MONDAY AFTERNOON. 

* IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE
  POTENTIAL FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET THIS
  EVENING THROUGH MONDAY. TRAVEL WILL BECOME HAZARDOUS OVER
  MOUNTAIN PASSES DURING THIS TIME.

* SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET...
  2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
937 
WWUS45 KMSO 081958
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MDT SUN MAY 8 2011

MTZ007-090400-
/O.UPG.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
/O.NEW.KMSO.WS.W.0016.110509T0000Z-110510T0000Z/
BUTTE/BLACKFOOT REGION-
158 PM MDT SUN MAY 8 2011

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT MONDAY ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW ABOVE 6000 FEET...WHICH IS IN EFFECT FROM 6 PM
THIS EVENING TO 6 PM MDT MONDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* IMPACTS/TIMING: HEAVY WET SNOW ABOVE 6000 FEET THIS EVENING
  THROUGH MONDAY WILL CREATE HAZARDOUS TRAVEL OVER MOUNTAIN PASSES
  AND NEAR GEORGETOWN LAKE.

* SNOW ACCUMULATIONS: UP TO 14 INCHES ABOVE 6000 FEET... 2 TO 4
  INCHES BELOW 6000 FEET.

* LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS.

&&

$$

IDZ010-090400-
/O.UPG.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/
/O.NEW.KMSO.WW.Y.0049.110509T0000Z-110510T0000Z/
EASTERN LEMHI COUNTY-
158 PM MDT SUN MAY 8 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT MONDAY ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW ABOVE 6000 FEET...
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: HEAVY WET SNOW ABOVE 6000 FEET THIS EVENING
  THROUGH MONDAY WILL MAKE TRAVEL HAZARDOUS OVER MOUNTAIN PASSES.

* SNOW ACCUMULATIONS: UP TO 10 INCHES POSSIBLE ABOVE 6000 FEET...
  UP TO 6 INCHES IN THE HIGHER VALLEYS INCLUDING LEADORE TO
  GILMORE SUMMIT. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...


A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at May 7, 2:39 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 7, 2:39 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
239 PM MDT SAT MAY 7 2011

.DISCUSSION...SCATTERED RAIN SHOWERS WILL CONTINUE TO MOVE ACROSS
THE NORTHERN ROCKIES THIS EVENING BECOMING LESS NUMEROUS AFTER
SUNSET AS THE ATMOSPHERE STABILIZES. A LARGE AND SLOW MOVING
TROUGH OF LOW PRESSURE IS NOW MOVING ONTO THE WASHINGTON COAST.
AS THIS LOW PRESSURE SYSTEM DIGS FROM WASHINGTON TO THE GREAT
BASIN SMALLER DISTURBANCES WILL ROTATE AROUND IT AND INTO CENTRAL
IDAHO AND WESTERN MONTANA. SHORT TERM MODELS ARE STILL IN
DISAGREEMENT OF THE PLACEMENT AND TIMING OF INDIVIDUAL WAVES. A
SINGLE SHOT OF MOISTURE WILL MOVE IN SUNDAY AFFECTING EVERYONE
FOLLOWED BY A PROLONGED PUSH OF RAIN AND SNOW SUNDAY NIGHT AND
MONDAY. SOUTHWEST AND WEST CENTRAL MONTANA ARE THE MOST LIKELY
LOCATIONS TO RECEIVE RAIN AND SNOW WITH THIS SECOND PUSH. SNOW
LEVELS WILL DIP TO 5000 TO 6000 FEET SUNDAY NIGHT AND MONDAY WHICH
WILL ALLOW SNOW ACCUMULATIONS AT PASS LEVEL...BUT SNOW RATIOS WILL
BE LOW DUE TO THE WARM NATURE OF THE SYSTEM. RAINFALL IN EXCESS OF
AN INCH CAN BE EXPECTED ACROSS PARTS OF GRANITE...SILVER BOW...AND
DEER LODGE COUNTIES BY MONDAY EVENING.

MONDAY NIGHT AND TUESDAY...THE UPPER LEVEL LOW PRESSURE SYSTEM
WILL BE EXITING INTO THE NORTHERN PLAINS STATES. MOISTURE WILL
CONTINUE TO CIRCULATE INTO PORTIONS OF WESTERN MONTANA AND
NORTH-CENTRAL IDAHO...BUT THE PRECIPITATION WILL BE SHOWING A
DECREASING TREND. GUSTY NORTHERLY WINDS CAN BE EXPECTED ACROSS
LEMHI COUNTY AND SOUTHWEST MONTANA MONDAY NIGHT.

WEDNESDAY THROUGH SATURDAY...A RIDGE OF HIGH PRESSURE IS EXPECTED
TO DEVELOP AND MOVE SLOWLY ACROSS THE REGION. THIS IS A
SIGNIFICANT PATTERN CHANGE FROM THE PERSISTENT COOL MOIST FLOW
EXPERIENCED SO FAR THIS SPRING SEASON. DRIER WARMER CONDITIONS
ARE EXPECTED. BY THURSDAY...THE RIDGE AXIS WILL SHIFT INTO EASTERN
MONTANA OPENING UP A MORE SOUTHERLY FLOW ACROSS NORTHERN IDAHO AND
WESTERN MONTANA. THE AIR MASS WILL BECOME MORE UNSTABLE AND LIKELY
TRANSPORT INCREASED MOISTURE NORTHWARD INTO THE AREA.

&&

.AVIATION...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE THROUGH
SUNDAY AS A LOW PRESSURE SYSTEM MOVES INLAND OVER THE PACIFIC
NORTHWEST. A SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL MAINTAIN
CLOUDS AND SCATTERED SHOWERS OVER THE AREA...RESULTING IN SOME
MOUNTAIN OBSCURATIONS. AIRFIELDS IN SOUTHWEST MONTANA AND LEMHI
COUNTY (INCLUDING KBTM/KSMN) WILL SEE INCREASED PRECIPITATION AND
LOWER CEILINGS LATER SUNDAY AS THIS LOW SYSTEM DEVELOPS.

&&

.HYDROLOGY...A LARGE SCALE PATTERN SHIFT IS EXPECTED BY MID-WEEK
WHICH INTRODUCES A RIDGE OF HIGH PRESSURE TO NORTH-CENTRAL IDAHO
AND WESTERN MONTANA. ALTHOUGH THIS RIDGE PATTERN PROMISES DRIER
CONDITIONS...IT ALSO BRINGS SIGNIFICANTLY WARMER AIR TO THE AREA.
WARMER TEMPERATURES WILL RESULT IN INCREASED MELTING OF THE
CONSIDERABLE MOUNTAIN SNOWPACK THAT CURRENTLY EXISTS ACROSS THE
REGION. SMALL STREAMS AND CREEKS WILL BE FIRST TO REACT TO
INCREASED SNOWMELT...WITH SOME QUICK RISES IN STREAM LEVELS.
THERE IS A POTENTIAL FOR SOME SMALL STREAMS TO EXCEED THEIR BANKS
BY THE END OF THE WEEK...SO STAY TUNED AS THIS EVENT UNFOLDS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...LOEFFELBEIN
LONG TERM....MSJ
AVIATION...MSJ
Hazardous weather outlook, May 7, 2:25 PM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT SAT MAY 7 2011

IDZ005>010-MTZ001>007-043-081200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
225 PM MDT SAT MAY 7 2011 /125 PM PDT SAT MAY 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. PLEASE SEE NEXT
SECTION FOR HAZARDOUS WEATHER IMPACTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...PERSISTENT RAIN AND SNOWFALL ABOVE 6000 FEET
CAN BE EXPECTED. LOLO...LOST TRAIL...AND HOMESTAKE PASSES WILL
ACCUMULATE NEARLY 6 INCHES OF SNOW DURING THIS TIME FRAME WITH
HIGHER VALLEYS RECEIVING 3 INCHES. SNOW WILL BE DENSE TO DUE THE
WARM NATURE OF THIS SYSTEM LIMITING THE IMPACT ON TRAVEL...BUT AN
EXCESS OF AN INCH OF MOISTURE IN SOME AREAS WILL CAUSE STANDING
WATER.

WEDNESDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL BRING
WARMER AIR TO THE NORTHERN ROCKIES. THE CONSIDERABLE SNOW PACK THAT
CURRENTLY EXISTS IN THE MOUNTAINS WILL BEGIN TO MELT AT AN INCREASED
RATE. SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS LEVELS ARE
POSSIBLE BY MID-WEEK WITH SOME SMALL STREAMS EXCEEDING THEIR BANKS
BY WEEKS END. MAIN STEM RIVER LEVELS WILL ALSO BE RISING BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:58 PM MDTWinter Storm WarningMSODeer Lodge, Granite, Powell, Silver Bow22 hr
May 8, 1:58 PM MDTWinter Weather AdvisoryMSOGranite, Missoula, Ravalli19 hr

Nearby

Winter Storm Watches in Montana, 2011Winter Storm Watches in Idaho, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.